Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 3, NWS Honolulu, HI

January 14, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 14, 2016, 3:31 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 68 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2016, 3:31 PM HST (01:31 UTC)
Expired
Jan 17, 2016, 11:52 AM HST
In force
68 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

112 
WHHW40 PHFO 150131
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST THU JAN 14 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

.A VERY LARGE NORTHWEST SWELL WILL BUILD TONIGHT AND PEAK ON
FRIDAY...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND
WEST FACING SHORES OF THE SMALLER ISLANDS AND ADVISORY LEVEL SURF
TO THE WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL
DECLINE THROUGH THE WEEKEND.

HIZ001>003-006>008-012-013-017-019-020-151445-
/O.UPG.PHFO.SU.Y.0005.000000T0000Z-160115T1600Z/
/O.NEW.PHFO.SU.W.0003.160115T0131Z-160117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 PM HST THU JAN 14 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET TONIGHT...RAPIDLY
  BUILDING TO 30 TO 40 FEET FRIDAY MORNING...THEN LOWERING TO 20
  TO 25 FEET ON SATURDAY.

* TIMING...BUILDING TONIGHT...PEAKING ON FRIDAY...AND THEN SLOWLY
  DECLINING ON SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL
  FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING
  ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT
  MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY
  IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT
  HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-151445-
/O.NEW.PHFO.SU.Y.0006.160115T1600Z-160117T0400Z/
KONA-KOHALA-
331 PM HST THU JAN 14 2016

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST
SATURDAY. 

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND.

* TIMING...BUILDING FRIDAY MORNING AND CONTINUING THROUGH SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
7 follow-up statements
435 
WHHW40 PHFO 150131 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST THU JAN 14 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

.A VERY LARGE NORTHWEST SWELL WILL BUILD TONIGHT AND PEAK ON
FRIDAY...PRODUCING DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND
WEST FACING SHORES OF THE SMALLER ISLANDS AND ADVISORY LEVEL SURF
TO THE WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL
DECLINE THROUGH THE WEEKEND.

HIZ001>003-006>008-012-013-017-019-020-151445-
/O.UPG.PHFO.SU.Y.0005.000000T0000Z-160115T1600Z/
/O.COR.PHFO.SU.W.0003.160115T0131Z-160117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 PM HST THU JAN 14 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG NORTH FACING SHORES...10 TO 15 FEET TONIGHT...RAPIDLY
  BUILDING TO 30 TO 40 FEET FRIDAY MORNING...THEN LOWERING TO 20
  TO 25 FEET ON SATURDAY. ALONG WEST FACING SHORES...8 TO 12 FEET
  TONIGHT...RAPIDLY BUILDING TO 18 TO 25 FEET FRIDAY...THEN
  LOWERING TO 12 TO 18 FEET ON SATURDAY.

* TIMING...BUILDING TONIGHT...PEAKING ON FRIDAY...AND THEN SLOWLY
  DECLINING ON SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL
  FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING
  ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT
  MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY
  IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT
  HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-151445-
/O.NEW.PHFO.SU.Y.0006.160115T1600Z-160117T0400Z/
KONA-KOHALA-
331 PM HST THU JAN 14 2016

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST
SATURDAY. 

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND.

* TIMING...BUILDING FRIDAY MORNING AND CONTINUING THROUGH SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
456 
WHHW40 PHFO 151324
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST FRI JAN 15 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI...

.A VERY LARGE NORTHWEST SWELL WILL BUILD RAPIDLY THIS MORNING
AND PEAK LATER TODAY...PRODUCING DANGEROUS SURF CONDITIONS ALONG
MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS...AND
ADVISORY LEVEL SURF ACROSS THE WEST FACING SHORES OF THE BIG
ISLAND. THIS SWELL WILL SLOWLY DECLINE DURING THE WEEKEND.

HIZ001>003-006>008-012-013-017-019-020-160230-
/O.CON.PHFO.SU.W.0003.000000T0000Z-160117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
324 AM HST FRI JAN 15 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...
  RAPIDLY BUILDING TO 35 TO 45 FEET THIS MORNING...THEN LOWERING
  TO 20 TO 30 FEET ON SATURDAY. ALONG NORTH FACING SHORES OF
  OAHU...MOLOKAI AND MAUI...RAPIDLY BUILDING TO 30 TO 40 FEET THIS
  MORNING...THEN LOWERING TO 20 TO 28 FEET ON SATURDAY. ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI...RAPIDLY BUILDING TO 18 TO 25
  FEET THIS MORNING...THEN LOWERING TO 12 TO 20 FEET ON SATURDAY.

* TIMING...BUILDING RAPIDLY THIS MORNING...PEAKING LATER TODAY...
  THEN SLOWLY DECLINING ON SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK... AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-160230-
/O.CON.PHFO.SU.Y.0006.160115T1600Z-160117T0400Z/
KONA-KOHALA-
324 AM HST FRI JAN 15 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST SATURDAY...

* SURF...BUILDING TO 6 TO 10 FEET TODAY ALONG WEST FACING SHORES
  OF THE BIG ISLAND.

* TIMING...BUILDING TODAY AND CONTINUING THROUGH SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

JACOBSON
662 
WHHW40 PHFO 160111
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
311 PM HST FRI JAN 15 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE NORTHWEST SWELL WILL MAINTAIN TONIGHT...PRODUCING
DANGEROUS SURF CONDITIONS ALONG MOST NORTH AND WEST FACING SHORES
OF THE SMALLER ISLANDS...AND ADVISORY LEVEL SURF ACROSS THE WEST
FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL SLOWLY DECLINE
DURING THE WEEKEND.

HIZ001>003-006>008-012-013-017-019-020-161415-
/O.CON.PHFO.SU.W.0003.000000T0000Z-160117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
311 PM HST FRI JAN 15 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...35 TO 45
  FEET TONIGHT...LOWERING TO 25 TO 35 FEET ON SATURDAY. ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI...20 TO 25 FEET TONIGHT...LOWERING
  TO 15 TO 20 FEET ON SATURDAY.

* TIMING...MAINTAINING TONIGHT AND SLOWLY DECLINING ON SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE
  PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS
  MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING
  BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK... AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-161415-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-160117T0400Z/
KONA-KOHALA-
311 PM HST FRI JAN 15 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...6 TO 10 FEET TONIGHT ALONG WEST FACING SHORES OF THE BIG
  ISLAND.

* TIMING...THROUGH SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER
015 
WHHW40 PHFO 161326
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 AM HST SAT JAN 16 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE NORTHWEST SWELL WILL CONTINUE TO MOVE THROUGH THE
HAWAIIAN COASTAL WATERS TODAY...PRODUCING DANGEROUS SURF
CONDITIONS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS...AND ADVISORY LEVEL SURF ACROSS THE WEST FACING SHORES OF
THE BIG ISLAND. THIS SWELL WILL SLOWLY DECLINE THIS AFTERNOON
THROUGH SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-170230-
/O.CON.PHFO.SU.W.0003.000000T0000Z-160117T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
326 AM HST SAT JAN 16 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...35
  TO 45 FEET THIS MORNING...LOWERING TO 25 TO 35 FEET THIS
  AFTERNOON. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...20 TO
  30 FEET THIS MORNING...LOWERING TO 15 TO 25 FEET THIS AFTERNOON.

* TIMING...THROUGH TODAY...WITH SURF SLOWLY DECLINING IN THE
  AFTERNOON.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE 
  INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL 
  BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG 
  CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING 
  CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK... AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-026-170230-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-160117T0400Z/
KONA-KOHALA-
326 AM HST SAT JAN 16 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

JACOBSON
027 
WHHW40 PHFO 170120
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST SAT JAN 16 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A DECLINING...THOUGH STILL VERY LARGE...NORTHWEST SWELL WILL
CONTINUE TO PRODUCE WARNING LEVEL SURF ACROSS MOST NORTH AND WEST
SHOWERS THROUGH TONIGHT. SURF IS EXPECTED TO FALL TO ADVISORY
LEVELS ON SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-171430-
/O.EXT.PHFO.SU.W.0003.000000T0000Z-160117T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
320 PM HST SAT JAN 16 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU...AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20
  TO 30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12
  TO 20 FEET.

* TIMING...THROUGH 600 AM...WITH SURF SLOWLY DECLINING TO ADVISORY
  LEVELS ON SUNDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-171430-
/O.EXT.PHFO.SU.Y.0006.000000T0000Z-160117T1600Z/
KONA-KOHALA-
320 PM HST SAT JAN 16 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...6 TO 8 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND.

* TIMING...THROUGH 600 AM SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
WROE
681 
WHHW40 PHFO 171328
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SUN JAN 17 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 

.A LARGE NORTHWEST SWELL WILL CONTINUE TO PRODUCE WARNING LEVEL
SURF ACROSS MOST NORTH AND WEST SHORES THIS MORNING. SURF IS
EXPECTED TO FALL TO ADVISORY LEVELS BY THIS AFTERNOON.

HIZ023-026-171430-
/O.CAN.PHFO.SU.Y.0006.000000T0000Z-160117T1600Z/
KONA-KOHALA-
328 AM HST SUN JAN 17 2016

...HIGH SURF ADVISORY IS CANCELLED...

SURF HEIGHTS HAVE FALLEN BELOW ADVISORY LEVELS ACROSS THE WESTERN
SHORES OF THE BIG ISLAND...THEREFORE THE NATIONAL WEATHER SERVICE
IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY.

$$

HIZ001>003-006>008-012-013-017-019-020-172200-
/O.EXT.PHFO.SU.W.0003.000000T0000Z-160117T2200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
328 AM HST SUN JAN 17 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI...NIIHAU AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...18 TO 25
  FEET. ALONG WEST FACING SHORES OF OAHU...15 TO 20 FEET.

* TIMING...THROUGH NOON...WITH SURF SUBSIDING TO ADVISORY LEVELS THIS
  AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$
648 
WHHW40 PHFO 172152
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1152 AM HST SUN JAN 17 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.NORTHWEST SWELL WILL GRADUALLY LOWER THROUGH TONIGHT. A
REINFORCING PULSE OF NORTHWEST SWELL IS EXPECTED TO MAINTAIN
SURF AROUND ADVISORY LEVELS ON MARTIN LUTHER KING JR DAY.

HIZ001>003-006>008-012-013-017-019-020-181100-
/O.CAN.PHFO.SU.W.0003.000000T0000Z-160117T2200Z/
/O.NEW.PHFO.SU.Y.0007.160117T2152Z-160119T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1152 AM HST SUN JAN 17 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI
  AND MAUI...15 TO 20 FEET THIS AFTERNOON...DECREASING TO 10 TO
  15 FEET ON MONDAY. ALONG WEST FACING SHORES OF NIIHAU KAUAI OAHU
  AND MOLOKAI...10 TO 15 FEET THIS AFTERNOON...DECREASING TO 8 TO
  12 FEET ON MONDAY.

* TIMING...THROUGH MONDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 14, 9:52 AM HST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 14, 9:52 AM HST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
952 AM HST THU JAN 14 2016

.SYNOPSIS...
A RATHER DRY AND STABLE SEA BREEZE PATTERN WILL CONTINUE TODAY
ACROSS MOST OF THE STATE...WITH SOUTHWEST WINDS PICKING UP IN THE
AFTERNOON ACROSS KAUAI AHEAD OF AN APPROACHING COLD FRONT. THE
WEAK FRONT WILL BRING CLOUDS AND SHOWERS TO KAUAI AND OAHU TONIGHT
INTO FRIDAY...THEN STALL AND DISSIPATE OVER THE CENTRAL PORTION OF
THE STATE FRIDAY AFTERNOON THROUGH SATURDAY. A STABLE LAND AND SEA
BREEZE REGIME WILL RETURN BY SUNDAY...WITH ANOTHER WEAK FRONT
FORECAST TO MOVE THROUGH THE STATE NEXT TUESDAY OR TUESDAY NIGHT.

&&

.DISCUSSION...
MOSTLY SUNNY CONDITIONS PREVAIL ACROSS MOST OF THE STATE THIS
MORNING. RADAR DETECTS ONLY SOME LIGHT SHOWERS SOUTHEAST OF THE
BIG ISLAND...AND A FEW CLOUDS AND SHOWERS MOVING ONTO KAUAI FROM
THE WEST. SURFACE ANALYSIS DEPICTS A WEAK HIGH PRESSURE RIDGE AXIS
OVER THE STATE...WITH A COLD FRONT LOCATED ABOUT 325 MILES
NORTHWEST OF KAUAI AND MOVING STEADILY TO THE SOUTHEAST. A DRY AND
STABLE ATMOSPHERE IS IN PLACE OVER THE ISLANDS...WITH THE 12Z
SOUNDINGS SHOWING PWATS RANGING FROM 0.77 TO 0.97 INCHES...AND
INVERSIONS BASED BETWEEN 5500 AND 7000 FEET. MIMIC-TPW SATELLITE
IMAGERY DEPICTS A DRY ENVIRONMENT IMMEDIATELY AROUND THE
ISLANDS... WITH ESTIMATED PWATS UP TO 1.7 INCHES ALONG THE
APPROACHING FRONT TO OUR NORTHWEST.

DRY AND STABLE WEATHER WILL CONTINUE TODAY OVER THE STATE AS THE
FRONT MOVES CLOSER. SEA BREEZES WILL DEVELOP AND GENERATE SOME
INTERIOR AFTERNOON CLOUDS WITH LITTLE RAINFALL. SOUTHWESTERLY
WINDS BE INCREASING DURING THE AFTERNOON NEAR KAUAI AND OAHU...
LIKELY OVERPOWERING ISLAND SEA BREEZE CIRCULATIONS AS THE FRONT
APPROACHES. HAZE WILL BE PRESENT ACROSS THE STATE AGAIN TODAY...BUT
WILL LIKELY BE SWEPT TO THE EASTERN END OF THE STATE LATE IN THE
DAY AS THE SOUTHWEST WINDS BUILD IN.

THE FRONT IS EXPECTED TO MOVE ACROSS KAUAI TONIGHT...AND OAHU
FRIDAY MORNING...BEFORE STALLING NEAR THE CENTRAL PORTION OF THE
STATE ON FRIDAY. EXPECT MODEST RAINFALL TO BE FOCUSED ALONG NORTH
FACING SLOPES AS THE FRONT MOVES THROUGH. HIGH-RESOLUTION MODELS
INDICATE THAT WE WILL SEE SEE A BRIEF PERIOD OF MODERATE NORTH TO
NORTHEAST WINDS BEHIND THE FRONT...GIVING WAY TO A WEAK TRADE WIND
FLOW LATER ON FRIDAY. A SHALLOW BAND OF MOISTURE FROM THE FRONTAL
REMNANTS COULD PRODUCE HIGHER SHOWER CHANCES FOR THE CENTRAL
PORTION OF THE STATE DURING THE WEEKEND...ESPECIALLY ACROSS
WINDWARD SECTIONS...THOUGH RAINFALL AMOUNTS WILL REMAIN LIGHT AS
RIDGING ALOFT WILL KEEP THE ATMOSPHERE STABLE.

THE SURFACE RIDGE WILL SETTLE BACK OVER THE STATE SUNDAY AND
REMAIN NEARBY ON MONDAY...BRINGING A RETURN OF THE DRY AND STABLE
LAND AND SEA BREEZE PATTERN. ANOTHER WEAK FRONT WILL IS FORECAST
TO MOVE THROUGH ON TUESDAY OR TUESDAY NIGHT...BUT IT APPEARS THAT
MOISTURE WILL BE QUITE LIMITED ALONG THIS FRONT. MODELS THEN
FINALLY BRING GENTLE TO MODERATE TRADE WINDS BACK TO THE STATE
FOR WEDNESDAY THROUGH THURSDAY.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT ALL TAF SITES AND THESE
CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE DAY. THERE MAY BE
SOME BRIEF MVFR OVER THE SOUTHEAST SLOPES OF THE BIG ISLAND AND
POSSIBLY OVER INTERIOR SECTIONS OF KAUAI LATER TODAY. NO AIRMETS
ARE CURRENTLY POSTED BUT THERE MAY BE SOME MOUNTAIN OBSCURATION
LATER TONIGHT OVER PORTIONS OF KAUAI AND FRIDAY MORNING OVER
PORTIONS OF OAHU.

&&

.MARINE...
SEVERAL NORTHWEST SWELLS WILL CONTINUE THROUGH THE FORECAST PERIOD.
A VERY LARGE NORTHWEST SWELL WILL BUILD TONIGHT...THEN PEAK ON
FRIDAY. A HIGH SURF ADVISORY IS POSTED FOR NORTH AND WEST FACING
SHORES OF THE SMALLER ISLANDS FOR THE SWELL ENERGY DUE IN LATER
TODAY. THIS ADVISORY WILL BE UPGRADED TO A HIGH SURF WARNING LATER
TODAY AHEAD OF THE RAPIDLY BUILDING SWELL TONIGHT. THE STORM
GENERATING THE THIS SWELL RAPIDLY DEEPENED ON WEDNESDAY ABOUT 1200
NM NORTHWEST OF THE STATE...AND ASCAT AND RAPIDSCAT BOTH DETECTED
WINDS GREATER THAN HURRICANE FORCE WITHIN THE FETCH AIMED AT THE
ISLANDS. SURF ALONG NORTH AND WEST FACING SHORES WILL PEAK WELL
ABOVE WARNING LEVELS ACROSS NORTH AND WEST FACING SHORES ON
FRIDAY. WE ARE CURRENTLY CALLING FOR SWELLS OF AROUND 17 FEET AND
18 SECONDS DURING THE PEAK...BUT IT WOULD NOT BE SURPRISING IF THE
SWELL CAME IN A BIT LARGER.

SOME OUT OF SEASON SOUTHERLY SWELL IS EXPECTED THIS WEEK.
SOUTHWEST SWELL FROM HURRICANE PALI WILL PERSIST FOR THE NEXT
COUPLE OF DAYS BUT WILL BE RATHER SMALL. A SMALL SOUTH-SOUTHWEST
SWELL OUT OF THE SOUTHERN HEMISPHERE IS POSSIBLE FRIDAY INTO THE
WEEKEND.

SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS...MAINLY IN LONG PERIOD
SWELL...ARE EXPECTED FOR MOST WATERS AS THE LARGE NORTHWEST SWELL
MOVES THROUGH TONIGHT THROUGH AT LEAST SATURDAY NIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH
FACING SHORES OF MAUI.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:31 PM HSTHigh Surf AdvisoryHFOHawaii60 hr
Jan 14, 3:59 PM HSTSmall Craft AdvisoryHFO3 days

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.